Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 34, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 11, 2009, 2:34 AM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2009, 2:34 AM CDT (07:34 UTC)
- Expired
- Jul 11, 2009, 3:05 AM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
Counties Dane County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 25 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1090 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 110734 SVRMKX WIC025-055-110815- /O.NEW.KMKX.SV.W.0034.090711T0734Z-090711T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 234 AM CDT SAT JUL 11 2009 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN CENTRAL JEFFERSON COUNTY IN SOUTHEAST WISCONSIN * UNTIL 315 AM CDT * AT 233 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED NEAR DEERFIELD...OR 8 MILES SOUTH OF MARSHALL...AND WAS MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 4 MILES NORTH OF LAKE RIPLEY BY 240 AM CDT... LAKE MILLS BY 245 AM CDT... JOHNSON CREEK AND JEFFERSON BY 250 AM CDT... JOHNSON CREEK BY 255 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4316 8856 4293 8858 4298 8922 4316 8920 TIME...MOT...LOC 0733Z 274DEG 41KT 4306 8908 $$ REM
3 follow-up statements
000 WWUS53 KMKX 110746 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 246 AM CDT SAT JUL 11 2009 WIC025-110755- /O.CAN.KMKX.SV.W.0034.000000T0000Z-090711T0815Z/ DANE WI- 246 AM CDT SAT JUL 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DANE COUNTY IS CANCELLED... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4316 8899 4316 8856 4293 8858 4296 8900 TIME...MOT...LOC 0745Z 274DEG 41KT 4305 8889 $$ WIC055-110815- /O.CON.KMKX.SV.W.0034.000000T0000Z-090711T0815Z/ JEFFERSON WI- 246 AM CDT SAT JUL 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR CENTRAL JEFFERSON COUNTY... AT 244 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LAKE MILLS...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... JEFFERSON...JOHNSON CREEK AND MILFORD BY 250 AM CDT... HELENVILLE BY 255 AM CDT... HELENVILLE AND ROME BY 300 AM CDT... SULLIVAN BY 305 AM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL AT BRISTOL AND DANE COUNTY REGIONAL AIRPORT. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 4316 8899 4316 8856 4293 8858 4296 8900 TIME...MOT...LOC 0745Z 274DEG 41KT 4305 8889 $$ REM
000 WWUS53 KMKX 110755 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 255 AM CDT SAT JUL 11 2009 WIC055-110815- /O.CON.KMKX.SV.W.0034.000000T0000Z-090711T0815Z/ JEFFERSON WI- 255 AM CDT SAT JUL 11 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR CENTRAL JEFFERSON COUNTY... AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR JEFFERSON...MOVING EAST AT 45 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ROME BY 300 AM CDT... SULLIVAN BY 305 AM CDT... WHILE THE STORM HAS SHOW SIGNS OF WEAKENING...IT IS STILL CAPABLE OF PRODUCING DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4316 8899 4316 8856 4293 8858 4296 8900 TIME...MOT...LOC 0754Z 290DEG 39KT 4300 8875 $$ REM
000 WWUS53 KMKX 110805 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 305 AM CDT SAT JUL 11 2009 WIC055-110814- /O.CAN.KMKX.SV.W.0034.000000T0000Z-090711T0815Z/ JEFFERSON WI- 305 AM CDT SAT JUL 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA...HOWEVER HEAVY RAIN AND DEADLY LIGHTNING ARE STILL POSSIBLE WITH SCATTERED THUNDERSTORMS THAT ARE MOVING THROUGH JEFFERSON COUNTY. LAT...LON 4316 8899 4316 8856 4293 8858 4296 8900 TIME...MOT...LOC 0804Z 290DEG 39KT 4292 8850 $$ REM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:50 PM CDT, 11 hours 44 minutes earlier.
Area forecast discussion, Jul 10, 2:50 PM CDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 250 PM CDT FRI JUL 10 2009 .SHORT TERM... MAIN FORECAST FOCUS IS CHANCES FOR THUNDERSTORMS TONIGHT AS A COLD FRONT PUSHES THROUGH BY 12Z SATURDAY. CLOUDS HAVE BEEN VERY SLOW TO SCATTER OUT THIS AFTERNOON...THUS INSTABILITY REMAINS LOW ACROSS CWA. HOWEVER...AIRMASS HAS DESTABILIZED TO THE NORTH...SO EXPECTING SCATTERED CONVECTION TO DEVELOP NORTH AND THEN MOVE INTO CWA THIS EVENING AND OVERNIGHT. AFTER FROPA...DRY AIR WILL WORK INTO THE AREA SATURDAY MORNING INTO THE AFTERNOON. SATURDAY SHOULD TURN OUT TO BE A NICE DAY AS CLOUDS SCATTER OUT. A WEAK SHORTWAVE SHOWN ON THE NAM PUSHES THROUGH SOUTHERN WI SUNDAY AFTERNOON...BUT APPEARS AT THIS POINT TO BE TOO AGGRESSIVE INDICATING EXTENSIVE PRECIP. THE GFS DOES ALSO INDICATE A WEAK WAVE...BUT IS MUCH MORE SUBTLE WITH PRECIP AMOUNTS. INTRODUCED SLIGHT CHANCES SUNDAY AFTERNOON AS LEANING MORE TOWARD THE GFS SOLUTION. .LONG TERM... THE BEGINNING OF THE WORK WEEK WILL START OFF DRY AS AN UPPER LEVEL RIDGE AND LACK OF MOISTURE DOMINATE MONDAY INTO TUESDAY MORNING. A DEEPENING TROUGH ACROSS THE NORTHERN PLAINS ON TUESDAY WILL BRING A MORE ACTIVE PATTERN FOR MIDDLE OF THE WEEK. HIGH PRESSURE WILL PUSH EAST ON TUESDAY WITH AN APPROACHING LOW PRESSURE SYSTEM FOR TUESDAY NIGHT INTO WEDNESDAY. LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT NOW THAT THE 12Z GFS HAS COME IN LINE WITH THE ECMWF AS FAR AS THE TRACK OF THE SURFACE LOW ACROSS NORTHERN MN INTO THE UPPER GREAT LAKES REGION. THE MAIN UPPER LEVEL SHORTWAVE LOOKS TO REMAIN TO OUR NORTH ON WEDNESDAY. AT THIS POINT...KEPT SLIGHT CHANCE FOR THUNDER IN THE WEST FOR TUESDAY AFTERNOON AND THEN BRING IN HIGH CHANCE POPS TUESDAY NIGHT INTO WEDNESDAY MORNING. THE TIMING OF THIS SYSTEM HAS BEEN DELAYED BY 12 HRS FROM YESTERDAY...WITH COLD FRONTAL PASSAGE NOW SOMETIME WEDNESDAY AFTERNOON. UPPER RIDGE MOVES IN DURING THE DAY THURSDAY WITH DRIER AIR WORKING IN. THURSDAY INTO FRIDAY LOOKS TO BE DRY WITH TEMPS NEAR NORMAL. && .AVIATION... VFR CU FIELD ACROSS WC INTO NE WI IN BETTER INSTABILITY/HEATING. DEBRIS FROM CONVECTION TO OUR SOUTH SLOWLY SHIFTING EAST OF SOUTHERN WISCONSIN. STILL SOME POTENTIAL FOR THUNDERSTORMS DEVELOPING OR MOVING INTO AREA WITH FRONTAL BOUNDARY CROSSING THE STATE. HIGHER CONFIDENCE IS NORTH OF TAF SITES WHERE MORE UNSTABLE CONDITIONS EXIST. HIGH PRESSURE IN WAKE OF FRONT WILL DOMINATE FOR SATURDAY. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...NONE. LM...NONE. && SHORT/LONG TERM...KUHLMAN/GEHRING AVIATION/MARINE...COLLAR
Hazardous weather outlook, Jul 10, 5:00 PM CDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 PM CDT FRI JUL 10 2009 WIZ046-047-051-052-056>060-062>072-111000- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 500 PM CDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. LMZ643>646-111000- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 500 PM CDT FRI JUL 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AND A CHANCE OF THUNDERSTORMS AGAIN TUESDAY NIGHT AND WEDNESDAY. DAVIS WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 10, 11:00 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1100 PM CDT FRI JUL 10 2009 WIZ046-110445- MARQUETTE- 1100 PM CDT FRI JUL 10 2009 ...STRONG THUNDERSTORM MOVING INTO NORTHERN MARQUETTE COUNTY... AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL ADAMS COUNTY...MOVING EAST SOUTHEAST AT 35 MPH. SMALL HAIL...WINDS UP TO 45 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WESTFIELD BY 1130 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. DAVIS
Special weather statement, Jul 11, 1:40 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 140 AM CDT SAT JUL 11 2009 WIZ056-057-062-063-110715- COLUMBIA-DANE-IOWA-SAUK- 140 AM CDT SAT JUL 11 2009 ...STRONG THUNDERSTORM MOVING FROM SOUTHEAST SAUK INTO NORTHWEST DANE COUNTY AND SOUTHWEST COLUMBIA COUNTY... AT 137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES WEST OF SAUK CITY...MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... MAZOMANIE BY 150 AM CDT... SAUK CITY AND PRAIRIE DU SAC BY 200 AM CDT... LODI BY 215 AM CDT... HAIL UP TO 3/4 INCH CAN BE EXPECTED WITH THIS STORM AS WELL AS HEAVY DOWNPOURS OF RAIN. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. REM
Local storm report, Jul 11, 2:29 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 AM CDT SAT JUL 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL 4 NE MADISON 43.12N 89.33W
07/11/2009 E1.25 INCH DANE WI OFFICIAL NWS OBS
OBSERVER AT DANE COUNTY REGIONAL AIRPORT REPORTED 1.25
INCH HAIL.
&&
REMThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:11 AM CDT | Severe Thunderstorm Warning | MKX | Dane | 34 min |
| Jul 11, 1:18 PM CDT | Small Craft Advisory | MKX | 5 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.